Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 23, NWS Houston/Galveston, TX

May 11, 2004Jackson County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 11, 2004, 12:22 PM CDT for Jackson County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 12:22 PM CDT (17:22 UTC)
Expired
May 11, 2004, 12:45 PM CDT
In force
23 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Jackson County, TX

The radar

The Austin/San Antonio radar (KEWX), 135 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 10:55 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2170 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2170 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WFUS54 KHGX 111722
TORHOU
TXC239-111745-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1222 PM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  JACKSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 1245 PM CDT

* AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MORALES...
  MOVING NORTHEAST AT 20 MPH.

* THE TORNADO WILL PASS JUST NORTHWEST OF MORALES...OTHERWISE REMAIN 
OVER MAINLY RURAL AREAS OF THE JACKSON COUNTY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
TUESDAY AFTERNOON FOR SOUTHEAST TEXAS.

LAT...LON 2912 9694 2899 9680 2915 9661 2925 9674

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 11, 11:10 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 11, 11:10 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1110 AM CDT TUE MAY 11 2004

.UPDATE...
SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR SOUTHERN PORTIONS OF
SOUTHEAST TEXAS (GENERALLY SOUTH OF I-10) UNTIL 2100Z. MONITORING
BOW ECHO WHICH IS MOVING EAST AT 40 KNOTS THROUGH CRP CWA. THESE
STORMS COULD AFFECT PORTIONS OF OUR AREA BETWEEN 18Z AND 21Z THIS
AFTERNOON...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.
ALSO...THERE IS A THREAT OF ISOLATED TORNADOES IN ANY STORMS THAT
FORM AHEAD OF THIS BAND. WILL UPDATE ZFP FOR WATCH.
&&

.DISCUSSION...
ANOTHER RAINY DAY SETTING UP FOR SE TX. WATER VAPOR IMAGERY SHOWS
ONE SHORTWAVE OVER THE UPPER TX COAST HELPING TO FLARE UP THE STORMS
OVER OUR SW ZONES...WITH ANOTHER ONE TO THE WEST ASSOCIATED WITH
REMNANTS OF LAST NIGHTS MCS. THE STORMS OVER OUR SW ZONES HAVE BEEN
PRODUCING 1-2 INCH PER HOUR RAINFALL RATES THIS MORNING.

12Z LCH/CRP SOUNDINGS INDICATE NO CAPPING...PWS AROUND 1.5 INCHES
AND CONVECTIVE TEMPS IN THE UPPER 70S. GPSMET ANALYSIS SHOWS HIGHEST
PWS OVER SRN HALF OF SE TX WITH VALUES AROUND 1.7 INCHES ALONG THE
COAST. IN LATEST QPFERD...HPC HAS PLACED ALL OF SE TX IN ISOLATED
EXCESSIVE RAINFALL. SHORTWAVE TO OUR WEST SHOULD MOVE ACROSS THE
AREA THIS AFTN ENHANCING LIFT WITH RESIDUAL SURFACE OUTFLOWS HELPING
TO FOCUS TSRA DEVELOPMENT. WILL UP POPS TO 70 PERCENT AND MENTION
LOCALLY HEAVY RAINFALL IN ZONES.

WILL BE CLOSELY WATCHING COLORADO...JACKSON...MATAGORDA...AND
WHARTON COUNTIES FOR THE POSSIBILITY OF FLOODING PROBLEMS.
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH ALONG/SOUTH OF I-10 UNTIL 2100Z.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  81 69 85 69 85 / 70 40 40 20 40
HOUSTON (IAH)          81 70 85 70 85 / 70 40 40 20 40
GALVESTON(GLS)         79 73 81 73 81 / 70 40 40 20 40
&&

35/42
Hazardous weather outlook, May 11, 10:15 AM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1015 AM CDT TUE MAY 11 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-121200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1015 AM CDT TUE MAY 11 2004

...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS SOUTHEAST TEXAS TODAY...
...THREAT FOR FUNNEL CLOUDS OR ISOLATED TORNADOES MAINLY SOUTH OF
INTERSTATE 10...

.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
ACROSS SOUTHEAST TEXAS AS A WEATHER DISTURBANCE MOVES ACROSS THE
AREA. DUE TO THE SLOW MOVEMENT OF THE STORMS...HEAVY RAINFALL
WILL OCCUR IN SOME AREAS. RAINFALL AMOUNTS WILL AVERAGE 1/2 TO 1 INCH.
ISOLATED RAINFALL TOTALS OF 3 TO 4 INCHES ARE POSSIBLE.

SOME LOCATIONS IN SOUTHEAST TEXAS HAVE RECEIVED 3 TO 7 INCHES OF RAIN
IN THE LAST COUPLE OF DAYS. RESIDENTS OF COLORADO...JACKSON...
MATAGORDA AND WHARTON COUNTIES WILL HAVE TO ESPECIALLY MONITOR THE
STORMS TODAY. THESE ADDITIONAL RAINS COULD CAUSE SOME MINOR FLOODING
OF STREETS AND LOW-LYING AREAS. MOTORISTS SHOULD USE CAUTION WHILE
TRAVELING TODAY.

IN ADDITION...THERE IS A THREAT FOR FUNNEL CLOUDS OR ISOLATED
TORNADOES TODAY...MAINLY SOUTH OF INTERSTATE 10. THIS IS COMMON IN A
TROPICAL AIRMASS...AND SOMETIMES THE FUNNEL CLOUDS CAN TOUCH GROUND
WITH LITTLE OR NO ADVANCE WARNING.

THE THUNDERSTORM ACTIVITY SHOULD DIMINISH SHORTLY AFTER SUNSET
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD
AS UPPER LEVEL DISTURBANCES TRAVERSE THE REGION FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

In the hours before

Special weather statement, May 11, 11:10 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1110 AM CDT TUE MAY 11 2004

GMZ330-335-TXZ210>213-226-227-235>238-112100-
AUSTIN-BRAZORIA-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-HARRIS-
JACKSON-MATAGORDA-MATAGORDA BAY-WALLER-WHARTON-
1110 AM CDT TUE MAY 11 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 4 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
PORTIONS OF SOUTHEAST TEXAS UNTIL 4 PM. THIS WATCH INCLUDES THE
HOUSTON/GALVESTON METRO AREA.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AS A STRONG
UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. A BAND OF STRONGER
THUNDERSTORMS SOUTH OF SAN ANTONIO MAY AFFECT PORTIONS OF THE WATCH
AREA BETWEEN 1 AND 4 PM. DAMAGING WINDS WILL BE POSSIBLE WITH THESE
STORMS. IN ADDITION...ANY STORMS THAT DEVELOP AHEAD OF THIS BAND WILL
HAVE THE POTENTIAL TO PRODUCE FUNNEL CLOUDS OR ISOLATED TORNADOES.

PERSONS SHOULD KEEP ABREAST OF WEATHER CONDITIONS TODAY AND BE
PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED. STAY TUNED TO YOUR
LOCAL RADIO OR TELEVISION STATION...NOAA WEATHER RADIO...OR VISIT OUR
WEB SITE AT WWW.SRH.NOAA.GOV/HGX FOR MORE INFORMATION.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:35 AM CDTFlash Flood WarningHGXWharton115 min
May 11, 12:00 PM CDTSpecial Marine WarningHGX2 hr
May 11, 1:33 PM CDTSevere Thunderstorm WarningHGXJackson42 min
May 11, 1:43 PM CDTSevere Thunderstorm WarningHGXColorado, Wharton47 min
May 11, 2:16 PM CDTSpecial Marine WarningHGX119 min
May 11, 2:29 PM CDTSevere Thunderstorm WarningHGXColorado, Wharton31 min
May 11, 2:42 PM CDTSevere Thunderstorm WarningHGXAustin, Fort Bend63 min
May 11, 3:12 PM CDTSevere Thunderstorm WarningHGXHarris, Waller63 min
May 11, 3:19 PM CDTTornado WarningHGXHarris, Waller56 min
May 11, 3:49 PM CDTSpecial Marine WarningHGX116 min
May 11, 4:28 PM CDTSevere Thunderstorm WarningHGXGalveston47 min
May 11, 4:32 PM CDTTornado WarningHGXMontgomery43 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.